Texas, 2009

Drought in Texas, September 29 to 30, 2009

September 29 to 30, 2009 · NWS BRO · 3 events in 3 counties and zones

Showers moved across portions of Deep South Texas the last week of September improving the drought situation across most of the County Warning Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Showers moved across portions of Deep South Texas the last week of September improving the drought situation across most of the County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 28, 7:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 28, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CDT MON SEP 28 2009

.DISCUSSION...VERY ISOLATED CLUSTER OF SHOWERS DEVELOPED LATE THIS
EVENING BETWEEN SARITA AND FALFURRIAS ALONG WEAK SEABREEZE FRONT...
WHICH WAS DUE IN PART TO A MODERATE SOUTH TO SOUTHEAST SURFACE FLOW.
VERY INTERESTING ECHOES ON RADAR MOVING FROM NORTH TO SOUTH THIS
AFTERNOON...WELL AHEAD OF SEABREEZE FRONT...AND IN PERFECTLY CLEAR
SKIES. QUITE POSSIBLE THESE REFLECTIVITY SIGNATURES WERE THE RESULT
OF CHAFF RELEASED BY MILITARY AIRCRAFT CONDUCTING TRAINING EXERCISES
BETWEEN HERE AND KINGSVILLE. RIGHT NOW...WEAK COLD FRONT LOCATED
ROUGHLY FROM DRT TO HDO TO PSX...WITH NEARLY STATIONARY SHOWERS AND
THUNDERSTORMS DEVELOPING BEHIND THE FRONT. HAVE OPTED TO REMOVE
PRECIPITATION FROM ZONE FORECAST FOR TONIGHT...WITH DECENT CHANCE
OF RAIN ON TAP FOR TOMORROW AS THE COLD FRONT STALLS NORTH OF HERE.
&&

.MARINE...AT 6 PM BUOY 20 REPORTED SOUTHEAST WINDS AT 8 KNOTS  AND
SEAS AT 2.6 FEET WITH A 5 SECOND PERIOD. EXPECT LIGHT SOUTHEASTERLY
WINDS AND LOW SEAS ACROSS THE MARINE AREAS THROUGH THE MIDWEEK. A
COLD FRONT WILL MOVE INTO SOUTH TEXAS ON TUESDAY WITH ANOTHER WEAK
COLD FRONT MOVING OUR WAY THIS WEEKEND. ALTHOUGH THESE COLD FRONTS
WILL APPROACH THE RIO GRANDE VALLEY THEY BOTH SHOULD STALL OVER THE
NORTHERN COUNTIES. THE PROXIMITY OF THE BOUNDARIES WILL INCREASE THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER PORTIONS OF THE
MARINE AREAS TUESDAY THROUGH THE WEEKEND. THE WINDS AND SEAS WILL
INCREASE THURSDAY BUT ARE FORECAST TO REMAIN BELOW SMALL CRAFT
CRITERIA. WINDS AND SEAS WILL BE HIGHER IN AND NEAR THUNDERSTORMS.
&&

.AVIATION...VFR CONDITIONS WITH PARTLY CLOUDY SKIES AND LIGHT TO
MODERATE SOUTHEASTERLY WINDS ARE OCCURRING AT THE REGIONAL AIRPORTS.
CLEAR TO PARTLY CLOUDY SKIES LIGHT AND VARIABLE TO LIGHT
SOUTHEASTERLY WINDS WILL PREVAIL ACROSS THE CWA THROUGH TUESDAY
MORNING. A COLD FRONT APPROACHING FROM THE NORTH WILL EDGE INTO OUR
NORTHERN COUNTIES BY TUESDAY AFTERNOON BRINGING A CHC FOR MVFR
CONDITIONS IN -SHRA/-TSRA DURING THE AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  77  91 /   0  30  20  20
BROWNSVILLE          77  92  76  91 /   0  30  20  20
HARLINGEN            75  92  75  93 /   0  30  20  20
MCALLEN              77  93  76  94 /   0  30  20  20
RIO GRANDE CITY      76  93  76  95 /   0  30  20  20
SOUTH PADRE ISLAND   80  89  78  89 /   0  30  20  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, Sep 28, 8:47 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 AM CDT MON SEP 28 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-291100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
947 AM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING
ACROSS PORTIONS OF DEEP SOUTH TEXAS AT TIMES THROUGH THIS WEEKEND
AS A WEAK FRONTAL BOUNDARY MOVES INTO SOUTH TEXAS TUESDAY AND
ANOTHER FRONT MOVES INTO SOUTH TEXAS THIS WEEKEND. THE POTENTIAL
FOR SEVERE WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jim Hogg

When
September 29, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Beneficial rains moving across portions of Jim Hogg County improved the drought conditions at the end of the month. Severe (D2) drought conditions prevailed across the northern half of the county at the end of September.

Drought, Brooks

When
September 29, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Beneficial rains moving across portions of Brooks County improved the drought conditions at the end of the month. Severe (D2) drought conditions prevailed across the northern three quarters of the county at the end of September.

Drought, Kenedy

When
September 29, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Beneficial rains moving across portions of Kenedy County improved the drought conditions at the end of the month. Extreme (D3) drought conditions prevailed across the northern one quarter of the county and Severe (D2) drought conditions prevailed across the central one quarter of the county at the end of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195069, 195071, 195072.